Arizona, 2005

Flash Flood in Arizona, August 8, 2005

August 8, 2005 · NWS TWC · 1 event in 1 county or zone

1 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$30,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before the first event at Aug 8, 1:54 PM MST, 46 minutes earlier.

Area forecast discussion, Aug 8, 1:54 PM MST, 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
154 PM MST MON AUG 8 2005

.SYNOPSIS...ABUNDANT MOISTURE WILL REMAIN OVER SOUTHEAST ARIZONA
THIS WEEK AS AN EAST TO SOUTHEAST FLOW PREVAILS. THUS EXPECT
SCATTERED THUNDERSTORMS TO CONTINUE INTO NEXT WEEKEND.

&&

.DISCUSSION...SLOW-MOVING TSTMS HAVE INDEED FIRED WITH ONLY A COUPLE
OF HOURS OF SUNSHINE TODAY. HOWEVER THEY HAVE BEEN EITHER STAYING
NEAR THE MOUNTAINS OR TRYING TO TRAVEL ALONG SHARPENING DIFFERENTIAL
HEATING BOUNDARIES. AS MENTIONED EARLIER...UPPER LEVEL SUPPORT
REMAINS DECENT WITH SEVERAL WEAK DISTURBANCES TO WORK ON. GIVEN OUR
MOIST ADIABATIC PROFILE...IT WILL NOT TAKE MUCH TO KEEP AT LEAST
SOME TSTMS GOING WELL INTO THE NIGHT. ONE POTENTIALLY IMPORTANT
TREND SINCE NOON IS THAT ANVILS HAVE EITHER BEEN STATIONARY OR
DRIFTING NW WITH THE CELLS. THIS HAS CAUSED A FEW OF THEM TO EITHER
BACKBUILD OR NOT TRAVEL VERY FAR NW BEFORE WEAKENING. HAVE DEBATED
ALL DAY ABOUT ISSUING A WATCH...BUT THE COVERAGE IS SIMPLY NOT
COMING TOGETHER ENOUGH FOR WIDESPREAD PROBLEMS. INSTEAD...WELL
MAINTAIN +RA WORDING AND FOCUS THE HIGHEST POPS OVER CENTRAL PIMA
WHERE THINGS APPEAR TO BE COMING TOGETHER THE BEST.

WE SEE NO REASON TO BACK OFF THE MID-HIGH GRADE MONSOON FORECAST ANY
TIME SOON. DEPENDING ON HOW WIDESPREAD ACTIVITY IS TONIGHT...TUE
COULD BE QUITE ACTIVE AS THE UPPER LEVELS DRY OUT SLIGHTLY BUT
REMAIN DIFFLUENT WITH LOW STATIC STABILITY. AS IT OCCASIONALLY DOES
IN EARLY AUG...THE GFS TRIED OVER THE WEEKEND TO SELL US A BILL OF
GOODS BY PUSHING A DECENT AND DRYING TROUGH INLAND LATER IN THE
WEEK. WE DID NOT BUY INTO IT...AND THAT WAS A GOOD THING. THE LATEST
GFS NOW AGREES WITH THE UKMET AND ECMWF IN LIFTING THE TROUGH WELL
TO OUR N AND LEAVING A MEANDERING UPPER HIGH OVER N AZ AND/OR N NM.
DRIER AIR DOES TRY TO PUSH INTO SE AZ WED ON BOTH THE 12Z GFS AND
ETA...BUT FROM THE E AND ONLY ABOVE 500MB. MEANWHILE THE LOW LEVELS
SHOW NO SIGN OF DRYING OUT THROUGH DAY 7. WE MAY INDEED LOSE SOME
COVERAGE STARTING WED...BUT IF ANYTHING WE MAY ACTUALLY GAIN SOME
INTENSITY AND ORGANIZATION AS THE VERY WEAK MEANDERING FLOW BECOME A
BIT STRONGER OUT OF THE E-SE. WILL CONTINUE WITH SLIGHTLY ABOVE
CLIMO POPS UNTIL WE SEE EMPHATIC DRYING ACTUALLY SHOW ITSELF.

&&

.AVIATION...TAF AND TWEBS ADEQUATELY COVER ALL SIGNIFICANT WEATHER
AT KTUS. HAVE BEGUN TO CARRY MOUNTAINTOP OBSCURATIONS DUE TO THE
UNUSUALLY LOW CUMULUS CLOUD BASES.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...NONE.

&&

PYTLAK

WEATHER.GOV/TUCSON
Hazardous weather outlook, Aug 8, 11:40 AM MST, 3 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TUCSON AZ
1140 AM MST MON AUG 8 2005

AZZ019-029>035-091800-
NORTHERN GREENLEE COUNTY-SOUTHEAST PINAL COUNTY-
UPPER GILA RIVER VALLEY-WESTERN PIMA COUNTY-TOHONO OODHAM NATION-
TUCSON METRO/MARANA/GREEN VALLEY-SANTA CRUZ COUNTY-COCHISE COUNTY-
1140 AM MST MON AUG 8 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST ARIZONA.

.DAY ONE...TODAY AND TONIGHT

SYNOPSIS...THUNDERSTORMS ALREADY DEVELOPING OVER THE HIGHER TERRAIN
LATE THIS MORNING...ESPECIALLY OVER THE CATALINAS. STORMS ARE
DRIFTING TO THE NORTH...WHILE BACK BUILDING SOUTH TOWARDS. ACTIVITY
MAY SHIFT INTO THE VALLEYS AND FAR WESTERN DESERTS BY THE LATE
AFTERNOON AND EARLY EVENING. THE MAIN THREAT WILL BE LOCALIZED FLASH
FLOODING...ESPECIALLY ACROSS PIMA COUNTY AND WESTERN GRAHAM COUNTY.
WHERE SATURATED SOILS WILL CAUSE ANY ADDITIONAL RAINFALL TO RAPIDLY
RUNOFF INTO WASHES ALREADY OCCUPIED BY PONDED OR RUNNING WATER.

DISCUSSION...THE LATEST PRECIPITABLE WATER IMAGERY INDICATED DEEP
MOISTURE OVER THE REGION WITH VALUES FROM 1.5-2.0 INCHES...WITH A
MOISTURE BOUNDARY SET UP OVER CENTRAL GRAHAM AND WESTERN COCHISE
COUNTY.

AN AREA OF DIFFLUENT FLOW REMAINS ACROSS SOUTH CENTRAL ARIZONA
BETWEEN UPPER HIGH OVER WESTERN NEW MEXICO AND INVERTED TROUGH ALONG
THE GULF OF CALIFORNIA INTO SRN CALIFORNIA.

A COUPLE OF MESOSCALE FEATURES OF NOTE SHOWING UP ON VISIBLE
IMAGERY...ONE NEAR CASA GRANDE WITH A CONVERGENCE BOUNDARY SOUTHEAST
OVER THE CATALINAS AND RINCONS AND ANOTHER APPROACHING CABROCA
SONORA. THE LATER IS ENHANCING ACTIVITY OVER SANTA CRUZ COUNTY AND
COULD SERVE TO ENHANCE ACTION OVER PIMA COUNTY THIS EVENING.

NO 12Z SOUNDING WAS AVAILABLE FROM KTUS...HOWEVER REQUESTED SPECIAL
18Z RUN SHOULD SHED FURTHER LIGHT ON CONVECTIVE EVOLUTION THIS
AFTERNOON. EXPECT TO SEE A LOW FLOW AND MODERATELY UNSTABLE PROFILE.
THIS SHOULD GIVE RISE TO MOSTLY PULSE BACK BUILDING CELLS...WITH
ISOLATED MULTI CELL CLUSTERS...ESPECIALLY NEAR OUTFLOWS.

SLOW NORTH MOVEMENT OF ACTIVITY WILL PROVIDE A HEIGHTENED CONCERN
FOR FLASH FLOODING ACROSS MUCH OF THE FORECAST AREA LATE THIS
AFTERNOON AND EVENING AS THE SOILS ARE WELL SATURATED FROM HEAVY
RAINFALL THE PAST COUPLE OF DAYS IN MANY AREAS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
THERE WILL BE SCATTERED AFTERNOON AND EVENING THUNDERSTORMS
THROUGHOUT THE PERIOD WITH THE POSSIBILITY OF LOCALIZED FLASH
FLOODING AND DAMAGING WINDS POSSIBLE.

.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

SHOEMAKER

The radar

The Tucson radar (KEMX), 27 km away, was scanning. The volume nearest the first event began at 21:38 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Santa Cruz

When
August 8, 2:40 PM MST to 4:00 PM MST
Where
Santa Cruz County, Madera Canyon
Property damage
$30,000
Reported by
PARK/FOREST SERVICE
Coordinates
31.750, -110.867

A mudslide and flooding event occurred in Madera Canyon after significant rainfall. This area is flood prone due to the fire that occurred only a month before. Large boulders and trees were moved with the mud and water down the mountain, doing damage to one residence. No one was injured.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2005Every state in 2005This day in weather historyWarnings in Arizona, August 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5469081.